Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 339, NWS Atlanta, GA

November 7, 2018Johnson County, Laurens County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 7, 2018, 6:34 PM EST for Johnson County, Laurens County, Washington County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 6:34 PM EST (23:34 UTC)
Expired
Nov 7, 2018, 7:00 PM EST
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, GA, Laurens County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 43 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 6:45 PM ESTTSTM WND DMG3 N Tuckers Crossroad, GATWO TREES WERE REPORTED DOWN ALONG CALVARY CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS52 KFFC 072334
SVRFFC
GAC167-175-303-080000-
/O.NEW.KFFC.SV.W.0339.181107T2334Z-181108T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
634 PM EST WED NOV 7 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laurens County in central Georgia...
  Southern Washington County in east central Georgia...
  Central Johnson County in east central Georgia...

* Until 700 PM EST.

* At 634 PM EST, severe thunderstorms were located along a line
  extending from near Oconee to near Chappells Mill to near Dudley,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dublin, Wrightsville, East Dublin, Tennille, Harrison, Oconee,
  Riddleville, Spann, Donovan, Tuckers Crossroad, Pringle, Minter,
  Lovett, Brewton and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3246 8269 3251 8305 3269 8301 3271 8296
      3275 8294 3276 8296 3280 8295 3282 8297
      3284 8297 3285 8299 3286 8303 3290 8304
      3295 8265 3274 8260
TIME...MOT...LOC 2334Z 265DEG 38KT 3288 8301 3271 8298 3254 8303 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 2:46 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 7, 2:46 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EST Wed Nov 7 2018

.SHORT TERM /Tonight through Thursday Night/...

"Weak" wave pushing through the broad west/southwest upper flow
proving to be a bit stouter than expected today. Managed to tap
enough instability for a few strong thunderstorms as it moved out of
the lower/mid Mississippi Valley today, however a general weakening
trend has been evident this afternoon as the system moves east into
the region where instability is a bit more limited. Still, we will
see isolated thunder along the I-20 corridor into the early evening
with scattered, more vigorous convection across our central Georgia
zones. Still think chances for severe thunderstorms remain marginal
at best, and confined to the far south. Persistent southwesterly
upper flow over top of the cool easterly low-level flow keeps the
region cloudy, cool and damp through the remainder of the short-term
forecast period.

20

.LONG TERM /Friday through Wednesday/...

Likely to categorical pops still look okay for Friday with the
short wave approaching from the west and the wedge holding.
Instability remains marginal for much of the area but will
continue with a mention of thunder across the area south of
Columbus to Macon. Pops diminishing overnight Friday and
both GFS and ECMWF agree on a dry weekend. However moisture will
be moving back rapidly on Sunday night as the next short wave
develops in the western Gulf. We can expect a wet period through
Tuesday night...with the ECMWF a bit slower on drying us out.
However Wednesday looks dry on both models. In general there have
been no big changes made to the forecast. The previous discussion
is included below.

41

&&

PREV DISCUSSION... /Issued 356 AM EST Wed Nov 7 2018/

.LONG TERM /Thursday Night through Tuesday/... The state will
remain in the midst of a damp weather pattern at the onset of the
long-term forecast period. From Thursday night into early Friday,
a wedge will remain in place at the surface prior to the arrival
of a strong cold front during the later Friday with persistent
shower chances amidst moist southwest flow aloft. By Friday
afternoon, the incoming cold front will scour out the wedge and
bring widespread rainfall. The threat for thunderstorms appears
very low for most locations given low instability courtesy the
lingering wedge with the chance for any thunder relegated to
central Georgia where slight instability may edge northward. The
front will clear the area from northwest to southeast through
Friday night bringing much colder air by Saturday morning with
sub-freezing temperatures possible across portions of far north
Georgia.

Cool and dry weather will persist through the majority of the
weekend as the center of the surface high transitions from the Ohio
Valley into the mid-Atlantic. Sunday morning, more widespread
freezing temperatures appear likely across portions of north Georgia
under clear skies and relatively light winds.

The dry weather will be short-lived with moisture quickly surging
back northward Sunday night as southwest flow aloft returns and a
surface low develops over the Gulf of Mexico. There are model
discrepancies on the placement of the developing surface low as it
moves northeastward with the GFS favoring a more southeasterly track
and the ECMWF a track northwest of the area. Either way, rain
chances will increase markedly into the day Monday. The GFS solution
would provide a slight potential for a brief rain/snow mix in the
higher elevations early Tuesday, but at this point temperatures
appear border line and confidence is low with no significant
impact expected. While the GFS clears the front east of the area
Tuesday night with much colder air surging into the state by
Wednesday morning, the ECMWF is delayed until Wednesday. This
would set the stage for freezing low temperatures across most of
the area midweek, and highs would likely remain in the 40s for
much of north Georgia.

RW

AVIATION...
18Z Update...

Area of showers and thunderstorms moving west across Alabama should
continue to weaken some as it moves into the forecast area. However,
late this afternoon into this evening, isolated thunderstorms are
possible across the northern TAF sites with scattered thunder
possible at the southern sites. Chances appear to be a bit low for
inclusion in the northern TAFs at this time. MVFR cigs have been
spotty so far today, but will become more consistent and
widespread as we move into the late afternoon and into the
evening. IFR conditions are expected to develop by 06Z across the
south and between 08Z-10Z across the north, continuing through at
least 14-16Z tomorrow. East winds 6kts or less outside of
convection.

//ATL Confidence...18Z Update...

Medium all elements, except high for winds.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  63  50  56 /  60  50  50  60
Atlanta         56  64  54  60 /  60  50  50  70
Blairsville     48  59  47  54 /  40  50  60  80
Cartersville    52  64  52  59 /  50  60  60  80
Columbus        62  70  59  70 /  70  60  40  60
Gainesville     53  62  50  56 /  50  50  60  70
Macon           60  67  57  69 /  80  60  40  60
Rome            51  64  52  59 /  40  60  70  90
Peachtree City  56  65  55  61 /  60  50  40  70
Vidalia         66  72  60  74 /  70  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Nov 7, 12:15 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1215 PM EST Wed Nov 7 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1215 PM EST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible this afternoon and evening in
central Georgia. Damaging winds will be the main threat. Also brief
heavy rainfall and lightning can be expected in any thunderstorm
that develops.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible in central Georgia Thursday
afternoon.

Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Nov 7, 5:35 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 SE F.D. ROOSEVELT STA 32.82N  84.78W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF BETHLEHEM CHURCH RD
            AND KINGS GAP RD

&&

EVENT NUMBER FFC1800921

THIEM
Local storm report, Nov 7, 5:36 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     3 E PINE MOUNTAIN VALLE 32.80N  84.77W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF BETHLEHEM CHURCH RD
            AND H ST

&&

EVENT NUMBER FFC1800922

THIEM
Special weather statement, Nov 7, 5:40 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
540 PM EST WED NOV 7 2018

GAZ083-093>096-105-107-072315-
Macon GA-Peach GA-Dooly GA-Houston GA-Bleckley GA-Twiggs GA-
Pulaski GA-
540 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...EASTERN
PEACH...NORTHWESTERN DOOLY...HOUSTON...WESTERN BLECKLEY...
SOUTHWESTERN TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 615 PM
EST...

At 540 PM EST...a line of strong thunderstorms was along a line
extending from near Byron to near Saint Louis to Bartlett...and
moving southeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Oglethorpe, Warner Robins, Centerville, Byron, Unadilla,
Montezuma, Byromville, Dooling, Robins Air Force Base, Hayneville,
Tarversville, Whitewater State Park, Meadowdale, Houston Lake, Elko,
Grove Park, Moss Oak, Miami Valley and Kathleen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8340 3235 8351 3217 8384 3230 8414
      3250 8385 3269 8374
TIME...MOT...LOC 2240Z 298DEG 34KT 3264 8372 3248 8382 3232 8410

WIND...50MPH
Special weather statement, Nov 7, 6:03 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
603 PM EST WED NOV 7 2018

GAZ085-086-072330-
Emanuel GA-Johnson GA-
603 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMANUEL AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 630 PM EST...

At 603 PM EST...a strong thunderstorm was near Norristown Junction,
or 12 miles west of Swainsboro...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Adrian, Norristown Junction, Dellwood, Modoc, Meeks and
Blundale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3250 8255 3251 8256 3251 8259 3255 8264
      3276 8243 3278 8240 3278 8239 3265 8221
TIME...MOT...LOC 2303Z 223DEG 32KT 3257 8254

WIND...40MPH
Special weather statement, Nov 7, 6:12 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EST WED NOV 7 2018

GAZ095-096-105-107-109-072345-
Dooly GA-Houston GA-Bleckley GA-Dodge GA-Pulaski GA-
612 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR DOOLY...SOUTHEASTERN HOUSTON...
BLECKLEY...NORTHWESTERN DODGE AND PULASKI COUNTIES UNTIL 645 PM
EST...

At 612 PM EST...a line of strong thunderstorms was along a line
extending from near Cary to Klondike to Flint River Wma...and moving
southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cochran, Hawkinsville, Vienna, Unadilla, Byromville, Pinehurst,
Lilly, Dooling, Hayneville, Browndale, Empire, Richwood, Mobley
Crossing, Elko, Mock Springs, Roddy, Baileys Park, Rowland, Royal and
Ocmulgee Public Fishing Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3216 8403 3249 8350 3249 8349 3246 8350
      3246 8349 3250 8341 3250 8340 3257 8326
      3253 8319 3244 8315 3221 8338 3203 8382
      3203 8385
TIME...MOT...LOC 2312Z 302DEG 23KT 3256 8334 3235 8361 3217 8398

WIND...40MPH
Special weather statement, Nov 7, 6:29 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EST WED NOV 7 2018

GAZ076-086-072345-
Jefferson GA-Emanuel GA-
629 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 645 PM EST...

At 629 PM EST...a line of strong thunderstorms was along a line
extending from near Bartow to near Colemans Lake to near
Summertown...and moving northeast at 50 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Wadley, Summertown, Blundale, Three Points and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3268 8222 3274 8238 3279 8249 3293 8232
      3292 8228 3284 8232 3283 8231 3283 8226
      3280 8221 3282 8215 3276 8212
TIME...MOT...LOC 2329Z 223DEG 42KT 3280 8246 3278 8233 3273 8223

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:45 PM ESTSpecial Weather StatementFFCHarris, Muscogee45 min
Nov 7, 4:15 PM ESTSpecial Weather StatementFFCTalbot30 min
Nov 7, 4:18 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Crawford, Harris, Marion, Meriwether, Monroe and 5 more42 min
Nov 7, 4:30 PM ESTSpecial Weather StatementFFCChattahoochee30 min
Nov 7, 4:53 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Lamar, Macon, Monroe, Peach and 2 more52 min
Nov 7, 5:24 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Monroe, Peach and 1 more51 min
Nov 7, 5:40 PM ESTSpecial Weather StatementFFCHouston35 min
Nov 7, 5:40 PM ESTTornado WarningFFCBibb, Twiggs35 min
Nov 7, 5:56 PM ESTSevere Thunderstorm WarningFFCBaldwin, Bibb, Bleckley, Johnson, Jones, Laurens and 3 more49 min
Nov 7, 6:03 PM ESTSpecial Weather StatementFFCEmanuel27 min
Nov 7, 6:10 PM ESTTornado Warning Tornado observedFFCBaldwin, Wilkinson9 min
Nov 7, 6:12 PM ESTSpecial Weather StatementFFCBleckley, Dooly, Pulaski33 min
Nov 7, 6:29 PM ESTSpecial Weather StatementFFCEmanuel16 min
Nov 7, 6:42 PM ESTSpecial Weather StatementFFCPulaski33 min
Nov 7, 6:58 PM ESTSpecial Weather StatementFFCJefferson, Johnson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.